ANTI TUBERCULAR DRUGS INDUCED HEPATOTOXICITY IN A NEW TERTIARY CARE HOSPITAL OF A TRIBAL DISTRICT OF ODISHA

  • MANAS RANJAN NAIK Department of Pharmacology, SLN Medical College and Hospital, Koraput
  • MANORANJAN DASH Department of TB and Chest, SCB Medical College and Hospital, Cuttack
  • BIBHU PRASAD BEHERA Department of Internal Medicine, SLN Medical College and Hospital, Koraput
  • TRUPTI REKHA SWAIN Department of Pharmacology, SLN Medical College AND Hospital, Koraput

Abstract

Objective: India accounts for about one-fourth of the global TB burden. WHO TB statistics for India for 2018 gives an estimated incidence fig. of 2.69 million cases (199 per one lakh population). Drug-induced Hepatotoxicity is responsible for significant morbidity and mortality of the TB patient if these drugs continued after symptoms of hepatotoxicity develop. Whether the hepatotoxicity is due to individual drugs or due to additive effects is still unclear. The management therapy for TB patients with anti-TB DIH is imperative to ensure successful TB treatment and not recurrence DIH. Aim of the current study is to find out the pattern of Liver enzyme raised after antitubercular therapy in the tribal population of Koraput district where different phylogenetic populations reside where clinically it was observed by the physician little early onset of hepatotoxicity than national and international data.


Methods: A prospective study was done after clearance from the Institutional Ethical Committee, Saheed Laxman Nayak Medical College, Koraput, from January 2019 to December 2019. Patients with>15 y of age with pulmonary and extrapulmonary tuberculosis with normal liver enzymes were included. Patients having abnormal liver enzymes before treatment, seropositive TB patients with human immunodeficiency virus infection, pregnant ladies and children<15 y of age were excluded.


Results: Out of 922 patients in total; 4.78% (44) tuberculosis patients developed anti TB DIH. 68.18% (30) patients are below 50 y of age and 31.82% (14) are above 50 y of age group among TB patients with DIH. Age has no statistically significant influence on the occurrence of anti-TB DIH, but there is a statistically significant influence of sex on the occurrence of anti TB DIH. The mean occurrence of anti TB DIH is 18±18.16 d. One case of anti TB DIH patients shows signs and symptoms as early as on day 6th. The commonest symptoms are nausea and vomiting in 64% of patients who developed DIH. Interruption of ATT after DIH occurred in 79.54% of patients with recurrence in only 9.9% of patients after the reintroduction of ATT.


Conclusion: Anti TB DIH mostly occurred between 7-28 d of starting the ATT in this geographical region. The duration of the anti TB ATT regimen is prolonged due to DIH. We recommend that all patients should have LTs 2 w after starting ATT, even if asymptomatic.

Keywords: Tuberculosis, Drug-induced hepatotoxicity, Anti tubercular therapy induced, Drug-induced liver injury

Downloads

Download data is not yet available.

References

1. Global tuberculosis report; 2019. Geneva: World Health Organization; 2019. License: CC BY-NC-SA 3.0 IGO. Available from: https://creativecommons.org/licenses/by-nc-sa/3.0/igo. [Last accessed on 31 Dec 2020]
2. Burden of TB in India. Available from: https://tbfacts.org/tb-india/. [Last accessed on 31 Dec 2020]
3. TB Statistics India. Available from: https://tbfacts.org/tb-statistics-india/. Last accessed on 31 Dec 2020]
4. Siddiqui S, Baig MM, Jafer S, Ansari SF. Study on prevalence of adverse drug reactions in patients suffering from tuberculosis in a tertiary care hospital. Int J Pharm Pharm Sci 2016;8:375-7.
5. Verma R, Mahor GR, Shirvastava AK, Pathak P. Adverse drug reactions with first-line anti-tubercular drugs in a tertiary care hospital of central India: a study of clinical presentations, causality, and severity. Asian J Pharm Clin Res 2014;7:140-3.
6. Parthasarathy R, Sarma GR, Janardhanam B, Ramachandran P, Santha T, Sivasubramanian S, et al. Hepatic toxicity in south Indian patients during treatment of tuberculosis with short-course regimens containing isoniazid, rifampicin and pyrazinamide. Tubercle 1986;67:99–108.
7. Purohit SD, Gupta PR, Sharma TN, Gupta DN, Chawla MP. Rifampicin and hepatic toxicity. Indian J Tuberc 1983;30:107–9.
8. Taneja DP, Kaur D. Study on hepatotoxicity and other side effects of antituberculosis drugs. J Indian Med Assoc 1990;88:278–80.
9. Mehta S. Malnutrition and drugs: clinical implications. Dev Pharmacol Ther 1990;15:159–65.
10. Snider DE, Long MW, Cross FS, Farer LS. Six months isoniazid and rifampicin therapy for pulmonary tuberculosis: report of a United States Public Health Service cooperative trial. Am Rev Respir Dis 1984;129:573–9.
11. Dutt AK, Moers D, Stead WW. Short course chemotherapy for tuberculosis with mainly twice-weekly isoniazid and rifampicin: community physicians’ seven-year experience with mainly outpatients. Am J Med 1984;77:233–42.
12. British Thoracic and Tuberculosis Association. Short course chemotherapy in pulmonary tuberculosis. Lancet 1975;i:119–24.
13. S Chitturi, G Farrell. Drug-induced liver disease. In: ER Schiff, MF Sorrell, WC Maddrey. Eds. Schiff’s Diseases of the Liver. 9th ed. Lippincott, Williams and Wilkins, Philadelphia; 2002. p. 1059–128.
14. D Larrey. Epidemiology and individual susceptibility to adverse drug reactions affecting the liver, Semin. Liver Dis 2002;22:145–55.
15. Saukkonen JJ, Cohn DL, Jasmer RM, Schenker S, Jereb JA, Nolan CM, et al. ATS (American Thoracic Society) hepatotoxicity of antituberculosis therapy subcommittee. An official ATS statement: hepatotoxicity of antituberculosis therapy. Am J Respir Crit Care Med 2006;174:935–52.
16. Chemotherapy and management of tuberculosis in the United Kingdom: recommendations. Joint Tuberculosis Committee of the British Thoracic Society. Thorax 1998;53:536–48.
17. Migliori GB, Raviglione MC, Schaberg T, Davies PD, Zellweger JP, Grzemska M, et al. Tuberculosis management in Europe. Taskforce of the European Respiratory Society (ERS), the World Health Organisation (WHO) and the International Union against Tuberculosis and Lung Disease (IUATLD) Europe Region. Eur Respir J 1999;14:978–92.
18. Singanayagam A, Sridhar S, Dhariwal J, Abdel Aziz D, Munro K, Connell DW, et al. A comparison between two strategies for monitoring hepatic function during antituberculous therapy. Am J Respir Crit Care Med 2012;185:653–9.
19. Aithal GP, Watkins PB, Andrade RJ, Larrey D, Molokhia M, Takikawa H, et al. Case definition and phenotype standardization in drug-induced liver injury. Clin Pharmacol Ther 2011;89:806–15.
20. Daly AK, Donaldson PT, Bhatnagar P, Shen Y, Peer I, Floratos A, et al. HLA-B*5701 genotype is a major determinant of drug-induced liver injury due to flucloxacillin. DILIGEN study; international sae consortium. Nat Genet 2009;41:816–9.
21. N Kaplowitz. Mechanisms of cell death and relevance to drug hepatotoxicity. In: N Kaplowitz, L DeLeve. Eds. DrugInduced Liver Disease, Marcel Dekker, New York; 2002. p. 85–95.
22. Federal Ministry of Health, Ethiopia. Guidelines for Clinical and Programmatic Management of TB, TB/HIV and Leprosy in Ethiopia. 5th edition. Addis Ababa, Ethiopia; 2013.
23. Sharma SK, Mohan A. Anti-tuberculosis treatment-induced hepatotoxicity. In: Venkatraman GS. Editor. Medicine update. Vol. 14. Mumbai Association Physicians of India; 2004. p. 298-306.
24. Black M, Mitchell JR, Zimmerman HJ. Isoniazid associated hepatitis in 114 patients. Gastroenterology 1975;69:289-302.
25. Penghui S, Xia Y, Liu F, Wang X, Yuan Y, Hu D, et al. Incidence, clinical features and impact on anti-tuberculosis treatment of anti-tuberculosis induced liver injury (ATLI) in China. PLoS One 2011;6:7.
26. Satyaraddi A, Velpandian T, Sharma SK, Vishnubhatla S, Sharma A, Sirohiwal A, et al. Correlation of plasma anti-tuberculosis drug levels with subsequent development of hepatotoxicity. Int J Tuberc Lung Dis 2014;18:188-95, i-iii.
27. Alu Abbara, Sarah Chitty, Jennifer K Roe. Drug induced liver injury from antituberculosis treatment: a retrospective study from a large TB centre in the UK. BMC Infectious Disease 2017;17:231-9.
28. Gronhagen RC, Hellstrom PE, Froseth B. Predisposing factors in hepatitis induced by isoniazid rifampicin treatment of tuberculosis. Am Rev Respir Dis 1978;118:161–6.
29. Maria. The impact of anti-tuberculosis drug-induced hepatotoxicity to successful tuberculosis treatment in Indonesia. Asian J Pharm Clin Res 2017;10:194-8.
30. Buntoro IK, Kristin E, Sumardi S. Decrease of liver function after treatment of anti-tuberculosis drugs in tuberculosis patients with malnutrition and alcohol consumption. Int J Pharm Pharm Sci 2016;8:269-73.
31. World Health Organization. Treatment of Tuberculosis Guidelines 4th ed. Geneva: World Health Organization: 2010. Available from: https://www.who.int/tb/publications/2010/9789241547833/en/. [Last accessed on 31 Dec 2020]
Statistics
58 Views | 51 Downloads
Citations
How to Cite
NAIK, M. R., M. DASH, B. P. BEHERA, and T. R. SWAIN. “ANTI TUBERCULAR DRUGS INDUCED HEPATOTOXICITY IN A NEW TERTIARY CARE HOSPITAL OF A TRIBAL DISTRICT OF ODISHA”. International Journal of Pharmacy and Pharmaceutical Sciences, Vol. 13, no. 4, Apr. 2021, pp. 45-48, doi:10.22159/ijpps.2021v13i4.40704.
Section
Original Article(s)